Chronic bronchitis, emphysema and pneumonia linked to risk in study, but not asthma, tuberculosis
by HubbyhasGBM on Tue Oct 30, 2012 04:26 PM
Hi all. Any of you have any suggestions for end stage nausea control? Tried Zofran. Tried upping the decadron - in pill form. That came back up. Also, I'm hearing mixed opinions on morphine. Some say it won't touch intracranial pressure. What is the experience of some of you who are on this road?
by loveiseternal on Tue Oct 30, 2012 08:50 PM
First of all, so sorry that you are on this road.
My husband had unrelenting nausea near the end. The doctors blamed this on the tumor cells invading the nausea centers of the brain. He had cancer cells in the CSF fluid.
Anyway, hospice told me that Haldol, which is an anti-psychotic drug that they gave me, also works for nausea. So you may want to try that. My husband was on so much morphine, Haldol, and Ativan towards the end that I can't say what was doing what.
In general, morphine just makes them feel better so it can't hurt. I was thanking God for morphine near the end.
God bless you as it is so tough what you are doing, Sally
by heart_and_soul on Tue Oct 30, 2012 10:10 PM
I feel for you too... what a brutal stage. ANdy was so nauseous, and like Sally I'm not sure what helped the most. He needed dex to manage the pressure. We tried Compazine suppositories but... uh... he pulled them right out! I'm sure the Dilaudid, Haldol and Ativan helped when the Zofran couldn't. I'm brave enough to say that we probably medicated him out of consciousness because he couldn't bear the pain, nausea, and just plain terror. It seemed merciful for the final stages. He had done enough brave days and it was time for us to be the brave ones.
Love and peace,Sarah
mother of Andy 1982-2010
by HubbyhasGBM on Tue Oct 30, 2012 10:53 PM
Thank you to those who have replied. I REALLY appreciate it! Today has been very hard because we had a sleepless night, back-to-back with a vomiting morning, and then the medicine has left him restless, confused, and amped up this afternoon. We put him in an upstairs bedroom because the bathroom is handicap accessible, but all my foods, medicines, etc. are all downstairs, and every time I try to go get anything for either of us, he tries to follow, or gets into more trouble. I'm terrified of him getting near the stairs, because he will fall...and then I'll have broken bones compounding the whole situation. His head is pounding and his size makes navigating him VERY challenging. I can appreciate trying to get them to sleep for their own comfort and a better ease for caregivers, but some of these medicines react differently on some people, leaving them agitated instead of asleep. I'm just hoping for peace now.
Again, thanks you all.
by siblingof on Tue Oct 30, 2012 11:09 PM
by Cando on Fri Nov 02, 2012 02:44 AM
dexamethasone can be given subcutaneously - through a little device inserted into the subcut.aneous tissue and left in.
Agittation is dreadful, and we are currently dealing with that in hospital. I am hoping that the palliative team sees him and we can use midazolam subcutaneouly and hydromorphone suncutaneously to control both. My situation is a little different in that my husband is dying from damage to his white matter from radiation, and intractable seizures which have left him totally unable to communicate, increased intracranial pressure is not really our issue. Ask Hospice if they will give th dex subbcutaneously.
by Cristiana on Sat Nov 03, 2012 06:46 AM
by StanleyT on Sat Nov 03, 2012 09:59 PM
Cyclizine has worked with my wife to control GBM late stage nausea.
by StanleyT on Sat Nov 03, 2012 10:06 PM
and lorazepam to relieve anxiety/agitation
(can't edit posts to add to them on this board - annoying)
by kmoorerd on Sun Nov 04, 2012 01:11 AM
As a healthcare provider and wife of cancer pt. I would consider first a palliative care or hospice consult. WIth Palliative care, you can still purse aggressive (vs palliative only) therapy. These docs are GREAT at combining meds to improve symptoms. Zofran is often great, sometimes the "OLD" stuff, compazene, phenergan may work. I have had pregnant woman with hyperemesis respond well to Accupuncture so I might try that. If brain tumor/mets is the primary issue, maximizing the steriods, but make sure your patient is getting stomach protection like Prilosec etc..ANXIETY is key: very often underidentified and undertreated. Make sure that this is being addressed. If the Nausea and Vomiting is due to an intestinal obstruction, a PEG tube can be placed just to be used for drainage to keep someone more comfortable toward the end. Best to all...My husband has just passed 1 year "no evidence of disease" check-up for a Stage 3 (size and depth) for a myxofibrosarcoma left thigh. Every 3 months CT chest and MRI for another year, then every 6 months lifetime. Brilliant surgeon had 5 weeks XRT then surgery by Orthopedic Oncologic Surgeon trained at Dana Farber/ MA general / Brigham.
When you track a discussion, you will get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to track this discussion?
If you stop tracking this discussion, you will no longer get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to stop tracking this discussion?
If you were considering traveling for cancer treatment, which headline would you find more interesting?
Destination: HOPE. Cancer care that is worth the trip.
Over 84% of our patients travel to our hospital from another state
Neither headline is interesting
We care about your feedback. Let us know how we can improve your CancerCompass experience.